Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Midland/Odessa, TX

August 28, 2016Andrews County, Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 2016, 11:08 PM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 11:08 PM CDT (04:08 UTC)
Expired
Aug 29, 2016, 2:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 12:15 AM CDTFLASH FLOODJal, NMMONTANA AND THIRD STREET IN JAL HAS BEEN CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS54 KMAF 290408
FFWMAF
NMC025-TXC003-165-290715-
/O.NEW.KMAF.FF.W.0043.160829T0408Z-160829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1108 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
  NORTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN GAINES COUNTY IN WESTERN TEXAS...

* UNTIL 215 AM CDT/115 AM MDT/

* AT 1107 PM CDT/1007 PM MDT/...DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO
  TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EUNICE...JAL...JAL AIRPORT AND BENNETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3254 10289 3218 10307 3200 10307 3200 10366
      3221 10370 3231 10317 3254 10315

$$

67
1 follow-up statement
129 
WGUS74 KMAF 290517
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 AM CDT MON AUG 29 2016

NMC025-TXC003-165-290715-
/O.CON.KMAF.FF.W.0043.000000T0000Z-160829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA NM-ANDREWS TX-GAINES TX-
1217 AM CDT MON AUG 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT/115 AM
MDT/ FOR SOUTHEASTERN LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN
GAINES COUNTIES...

AT 1215 AM CDT/1115 PM MDT/...LOCAL LAW ENFORCEMENT REPORTED FLASH
FLOODING IN JAL AT 3RD AND MONTANA STREETS. THIS AREA WAS BARRICADED.
RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN IN SOUTHERN LEA 
COUNTY OVER THE PAST COUPLE OF HOURS. FLASH FLOODING IS ALSO 
OCCURRING ELSEWHERE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EUNICE...JAL...JAL AIRPORT AND BENNETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3254 10289 3218 10307 3200 10307 3200 10366
      3221 10370 3231 10317 3254 10315

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 5:25 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 28, 5:25 PM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
525 PM CDT SUN AUG 28 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show widespread convection across West Texas and
Southeast New Mexico this afternoon, firing off multiple
boundaries, including one approaching KMAF from the south. Models
suggest this could carry one well into the overnight hours, and
we'll update termianls as needed. Otherwise, forecast soundings
suggest widespread stratus developing overnight, w/LIFR cigs
possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should
prevail further S and W. Cigs look slow to scatter out Monday
afternoon, if at all.

&&

.PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/

DISCUSSION...
Started the day stuck between an upper low over the 4 corners
region and one on the TX coast with the sub tropical ridge
extending in from VA. The 4 corners low will get pulled NE while
the gulf low meanders down the coast before weakening. By mid week
the upper ridge will become more established over the Central
Plains with the next upper trough swinging over the NW late in the
week.

A surface ridge will build south Monday pushing a weak boundary
through the area with the wind becoming east to northeast.  As far
as temps not expecting much change in overnight readings.  With
plentiful clouds and rain/outflows will keep temps below normal
through midweek.

Currently in a wet pattern... still looking good for heavy rain
potential in SE NM but timing may be a little later... not just
tonight but may carry well into Monday.  May start first in Lea Co
with precip moving down into/developing over Eddy later.  The
Excessive Rainfall Outlook for tonight does have a slight risk over
SE NM down to Alpine.  Have considered a Flash Flood Watch for
tonight and possibly tomorrow mainly for SE NM but after
coordinating with ABQ and LUB have decided to wait for the time
being.  This afternoon have storms firing over the Davis Mtns...
Marfa Plateau... and along the Eastern Permian Basin.  Rain chances
continue in the forecast through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  69  86 /  30  40  40  40
Carlsbad                       68  80  67  80 /  60  60  60  60
Dryden                         72  89  72  88 /  30  40  40  40
Fort Stockton                  67  83  66  83 /  40  50  50  40
Guadalupe Pass                 62  72  61  72 /  50  60  60  60
Hobbs                          64  80  64  80 /  60  60  60  50
Marfa                          60  77  61  76 /  50  60  50  50
Midland Intl Airport           69  84  68  85 /  40  50  50  40
Odessa                         70  85  67  85 /  40  50  50  40
Wink                           70  86  69  85 /  50  50  50  50

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 28, 1:55 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN AUG 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE
POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY.  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 28, 10:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HEAVY RAIN       HOBBS                   32.73N 103.16W
08/28/2016  M4.19 INCH       LEA                NM   TRAINED SPOTTER

            MEASURED ON THE NORTH SIDE OF TOWN. STILL RAINING AT THIS
            TIME.

&&

JULIE.PHILLIPSON
Local storm report, Aug 28, 11:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      10 N SEMINOLE           32.86N 102.65W
08/28/2016                   GAINES             TX   PUBLIC

            SIX TO 12 INCHES OF WATER RUNNING OVER HIGHWAY 62/385
            10-12 MILES NORTH OF SEMINOLE. MOTORISTS STUCK IN HIGH
            WATER.

1000 PM     FLASH FLOOD      23 E SEMINOLE           32.72N 102.26W
08/28/2016                   GAINES             TX   LAW ENFORCEMENT

            MOTORISTS STUCK IN HIGH WATER ON HIGHWAY 62/180 ABOUT
            23-24 MILES WEST OF SEMINOLE.

1009 PM     FLASH FLOOD      SEMINOLE                32.72N 102.65W
08/28/2016                   GAINES             TX   LAW ENFORCEMENT

            HIGHWAY 180 ON THE EAST SIDE OF SEMINOLE IS FLOODED WITH
            SIX TO TWELVE INCHES OF WATER FLOWING OVER THE ROAD.

1015 PM     FLASH FLOOD      18 S HOBBS              32.47N 103.16W
08/28/2016                   LEA                NM   LAW ENFORCEMENT

            HIGHWAY 8 BETWEEN HOBBS AND EUNICE HAS BEEN CLOSED DUE TO
            HIGH WATER.

1047 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
08/28/2016                   LEA                NM   LAW ENFORCEMENT

            JOE HARVEY BOULEVARD ON THE NORTH SIDE OF HOBBS IS
            FLOODING WITH SIX TO TWELEVE INCHES OF WATER OVER THE
            ROAD.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:15 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell3 hr
Aug 28, 8:20 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Aug 28, 9:44 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 28, 10:02 PM CDTRiver Flood WarningMAFBrewster46 hr
Aug 28, 10:39 PM CDTFlash Flood WarningMAFGaines3 hr
Aug 28, 11:28 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Aug 29, 12:59 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Aug 29, 1:25 AM CDTAreal Flood WarningMAFGaines6 hr
Aug 29, 1:31 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Aug 29, 3:48 AM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Aug 29, 3:56 AM CDTAreal Flood WarningMAFAndrews, Gaines6 hr
Aug 29, 4:33 AM CDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 7 more47 hr
Aug 29, 7:36 AM CDTAreal Flood WarningMAFAndrews, Gaines3 hr
Aug 29, 1:14 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Aug 29, 1:26 PM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Aug 29, 3:06 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 29, 5:51 PM CDTAreal Flood AdvisoryMAFPecos, Ward3 hr
Aug 28, 9:23 PM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 29, 2:55 AM CDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in Texas, 2016Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.